Health officials and law enforcement are warning the public of a rash of overdose deaths from a counterfeit painkiller that is actually a powerful opiate.
The overdoses have all been linked to pills sold on the street that are designed to look like hydrocodone, but are actually synthetic fentanyl, which is a narcotic more powerful than morphine.
In a two week time span there were 10 overdose deaths in Sacramento County from the narcotic. Other overdoses have been reported in other California counties as well, according to the California Department of Public Health.
“These overdoses and deaths are tragic reminders that unless you receive a drug at a pharmacy, you shouldn’t take it,” said California Department of Public Health Director and State Public Health Officer Dr. Karen Smith.
The Stanislaus County Public Health Services Agency stated they do not track overdose deaths.
In Sacramento County there were 42 overdoses, 10 of which proved fatal.
Besides the health concern, the sale of the counterfeit drug has the Drug Enforcement Agency concerned as well. The agency has established a tip line in the hopes of generating leads about who is selling the counterfeit pills.
Officials believe that the pills containing fentanyl were likely sold on the street under the guise of being legitimate hydrocodone. Additionally, the pills are marked to mimic the authentic hydrocodone product. However, the Sacramento County Department of Health and Human Services reports that test results show that some of the tested pills did not contain hydrocodone, but rather fentanyl. Fentanyl is an odorless substance considered to be 25 to 50 times more potent than heroin and 50 to 100 times more potent than morphine, according to the DEA. Fentanyl is potentially lethal, even at very low levels.
The DEA urges the public not to take a prescription drug unless prescribed by a physician and obtained from a reputable pharmacy.
The CDPH’s health alert advises that physicians and hospital staff:
· Voluntarily report suspected and confirmed fentanyl overdose cases to their local health department for reporting to the State. The information submitted will be used solely for public health surveillance. The reports should include name, date of birth, age and address of residence;
· Test for fentanyl when ordering drug screening on cases of suspected overdose;
· Be aware that Naloxone is effective in reversing the effects of fentanyl, however, we have received reports that it may take repeated doses of Naloxone over several hours to adequately treat fentanyl overdose, likely due to fentanyl’s long half-life; and
· Warn patients with a history of substance abuse about the risks of purchasing street drugs at this time. Fentanyl is colorless and odorless and cannot be readily detected with laboratory analysis.The public can submit investigative tips anonymously to http://www.dea.gov/ops/submit.php.